MAUDE Adverse Event Report: STRYKER SPINE-US XIA DEFORMITY REDUCTION LONG ARM MONOAXIAL SCREW 6.5 X 45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA DEFORMITY REDUCTION LONG ARM MONOAXIAL SCREW 6.5 X 45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 03828645
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted in patient.
 
Event or Problem Description
A physician reported that a patient underwent revision surgery to address a broken xia deformity reduction long arm monaxial screw.The screw was noted to be implanted very deep and it was determined that removing it would cause harm to the patient.Therefore, the screw was left implanted in the patient's bone.
 
Additional Manufacturer Narrative
Corrected data: changed b.2 from no selection to required intervention to prevent permanent impairment/damage (device).Visual, dimensional, material and functional analysis could not be performed as the device was not returned.A review of the device history and complaint history records could not be performed as a valid lot code was not provided and could not be obtained.Per surgical technique: the surgeon must warn the patient that the devices cannot and do not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implants can break or become damaged.As a result of strenuous activity or trauma, and that the devices may need to be replaced in the future.Patients who smoke have been shown to have an increased incidence of non-unions.For diseased patients with degenerative disease, the progression of degenerative disease may be so advanced at the time of implantation that it may substantially decrease the expected useful life of the appliance.Patients who are overweight may be responsible for additional stresses and strains on the device which can speed up metal fatigue and/or lead to deformation or failure of the implants.Once implanted, the implants are subjected to stresses and strains.These repeated stresses on the implants should be taken into consideration by the surgeon at the time of the choice of the implant, during implantation as well as in the post-operative follow-up period.Indeed, the stresses and strains on the implants may cause metal fatigue or fracture or deformation of the implants, before the bone graft has become completely consolidated.This may result in further side effects or necessitate the early removal of the osteosynthesis device.It is likely that the length of implantation (over 1 year) contributed to the event.Non fusion can cause the implant to be subjected to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.If the patient fused, these devices serve no functional purpose and can be removed.Other possible root causes include improper screw hole prep, overtightening of the blockers, and/or poor fixation construct.
 
Event or Problem Description
A physician reported that a patient underwent revision surgery to address a broken xia deformity reduction long arm monoaxial screw.The screw was noted to be implanted very deep and it was determined that removing it would cause harm to the patient.Therefore, the screw was left implanted in the patient's bone.
 
Additional Manufacturer Narrative
Correction to date received by manufacturer.The original awareness date was 10/29/2019, not 10/22/2019.Therefore, the initial emdr was submitted on time.
 
Event or Problem Description

Brand Name
XIA DEFORMITY REDUCTION LONG ARM MONOAXIAL SCREW 6.5 X 45MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9372080
Report Number0009617544-2019-00124
Device Sequence Number16788882
Product Code NKB
UDI-Device Identifier07613154407644
UDI-Public07613154407644
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K061854
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number03828645
Device Lot NumberUNKOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/22/2019
Supplement Date Received by Manufacturer12/03/2019
12/09/2019
Initial Report FDA Received Date11/25/2019
Supplement Report FDA Received Date12/04/2019
12/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age29 YR